Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

July 29, 2021Crawford County, Grant County, Wisconsin; Allamakee County, Clayton County, Iowa; Houston County, Minnesota

NWS La Crosse, WI issued this special weather statement at Jul 29, 2021, 12:26 AM CDT for Crawford County, Grant County, Wisconsin; Allamakee County, Clayton County, Iowa; Houston County, Minnesota. It was in force for 94 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2021, 12:26 AM CDT (05:26 UTC)
Expired
Jul 29, 2021, 2:00 AM CDT
In force
94 min
Issued by
NWS La Crosse, WI

Counties Allamakee County, IA, Clayton County, IA, Houston County, MN, Crawford County, WI, Grant County, WI

The radar

The La Crosse radar (KARX), 105 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 1:28 AM CDTTSTM WND DMG3 Nw Burton, WIREPORT FROM MPING: 1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4022 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted.

717 
WWUS83 KARX 290526
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
1226 AM CDT Thu Jul 29 2021

IAZ011-030-MNZ096-WIZ053>055-061-290700-
Clayton-Allamakee-Houston-Richland-Vernon-Crawford-Grant-
1226 AM CDT Thu Jul 29 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHEAST 
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN OVERNIGHT...

At 1224 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Sauk City to near Muscoda to near Viroqua
to near Caledonia. Movement was south at 45 mph.

Winds in excess of 40 mph are possible with these storms. 

Locations impacted include...
Platteville, Prairie Du Chien, Viroqua, Waukon, Lancaster, Caledonia,
Guttenberg, Elkader, Lansing, Boscobel, Fennimore, Cuba City, Monona,
Spring Grove, Muscoda, Hazel Green, Dickeyville, Cassville, McGregor
and Stoddard.

Torrential rainfall is also occurring with these storms, and is 
causing localized flooding. Do not drive your vehicle through 
flooded roadways.

LAT...LON 4254 9064 4264 9071 4268 9090 4265 9090
      4264 9147 4373 9165 4362 9098 4329 9044
      4329 9019 4317 9020 4321 9029 4320 9043
      4251 9043 4251 9064
TIME...MOT...LOC 0524Z 349DEG 39KT 4326 8974 4324 9043 4357 9097 4367
9155

$$

Rieck

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 28, 6:23 PM CDT, 6 hours 3 minutes earlier.

Area forecast discussion, Jul 28, 6:23 PM CDT, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
623 PM CDT Wed Jul 28 2021

.SHORT TERM...(Today into Thursday)
Issued at 150 PM Wed Jul 28 2021

Current GOES IR/VIS showing anvil debris from morning convection
eroding. This was allowing the atmosphere to recover with building
heat and humidity through the rest of this afternoon. Will leave
Heat Advisory run as is then (through 9 pm).

All attention then turns to higher-end severe threat going into this
evening/tonight as a cold front pushes southeast through the area.
This front will be pushing into a primed/high-CAPE environment with
plenty of bulk shear (0-3km in the 35-45kt range and 0-6km in the 50-
60kt range) per the RAP. Expecting discrete supercell activity to
initiate over northern MN and quickly congeal into a fairly solid line
with embedded bowing segments as the storms push into WI. Confidence
remains high on severity of storms which will include all related
threats including damaging winds (some 70-80 mph)/very large hail
(up to baseball size)/tornadoes and torrential downpours with
perhaps some localized flooding. Latest CAM consensus show primary
severe threat mainly along and north of I-94. At this time, looks
like the timing of this will be between the hours of 6 pm and
midnight.

Once the cold front/convection clears the area after midnight,
drier/cooler air starting to filter in on northerly winds thanks to
high pressure building in from Canada. Plan on lows falling into the
60s/lower 70s.

Thursday is looking like a pleasant day with clearing
skies/temperatures in the upper 70s to mid 80s/dew points in the
upper 50s to mid-60s as high pressure continues to build overhead.

.LONG TERM...(Thursday night thru Tuesday)
Issued at 150 PM CDT Wed Jul 28 2021

Overall, largely dry and cooler, less humid conditions expected for
the long term as broad upper troughing dominates the eastern half of
the CONUS.

The only potential fly in the ointment is with a stronger cold front
slated for Saturday accompanied by a chance of showers and storms.
Bulk shear 0-6km is progged at 30-45 kts, and with MLCAPE progged at
1000-1500+ j/kg there is the possibility for a few stronger storms
that we will need to monitor for severe weather potential should the
frontal timing hold of mainly Saturday afternoon and evening.

In the wake of this cold front, much cooler and very pleasant
conditions look to be on tap to finish out the weekend and continue
into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 623 PM CDT Wed Jul 28 2021

Severe thunderstorms are still expected to move southeastward
through Wisconsin. There is low confidence with how far west the
storms develop and track. With KLSE still falling under the western
edge extent of these storms, have decided to keep VCTS in the TAF at
this time. Will watch closely as storms approach this evening.

Otherwise, VFR conditions are expected through the period with winds
becoming northerly by tomorrow morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 9 PM CDT this evening for WIZ054-061.

MN...Heat Advisory until 9 PM CDT this evening for MNZ079-086>088-
     094>096.

IA...Heat Advisory until 9 PM CDT this evening for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...DAS
LONG TERM...McClure
AVIATION...Peters
Hazardous weather outlook, Jul 28, 6:57 PM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
657 PM CDT Wed Jul 28 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-291100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
657 PM CDT Wed Jul 28 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Severe storms are expected tonight, especially across western and
central Wisconsin. The strongest storms will have the potential to
produce damaging wind gusts near 70 mph, large hail and a tornado
or two. Localized urban flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Some spotter groups will likely be needed this evening, mainly
across Wisconsin.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Local storm report, Jul 28, 11:42 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1142 PM CDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND GST     4 SSE NEW LISBON        43.83N 90.13W
07/28/2021  M45 MPH          JUNEAU             WI   AWOS

            AWOS STATION K82C MAUSTON AIRPORT.

&&

JAR
Local storm report, Jul 28, 11:43 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1143 PM CDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     TSTM WND GST     4 ENE SPARTA            43.97N 90.73W
07/28/2021  M45 MPH          MONROE             WI   AWOS

            AWOS STATION KCMY SPARTA/FORT MCCOY AIRPORT.

&&

JAR
Local storm report, Jul 28, 11:44 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1144 PM CDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     TSTM WND GST     CAMP DOUGLAS            43.92N 90.27W
07/28/2021  M45 MPH          JUNEAU             WI   AWOS

            AWOS STATION KVOK VOLK FIELD.

&&

JAR
Local storm report, Jul 29, 12:12 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1212 AM CDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     NEILLSVILLE             44.56N 90.59W
07/28/2021                   CLARK              WI   CO-OP OBSERVER

            POWER LINES AND POLES DOWN IN AREA. ROUGHLY 390 RESIDENTS
            WITHOUT POWER. TIME ESTIMATED.

&&

SHEA
Local storm report, Jul 29, 12:26 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1226 AM CDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     TSTM WND GST     1 NNW ONALASKA          43.90N 91.23W
07/29/2021  M45 MPH          LA CROSSE          WI   PUBLIC

            MEASURED 45 MPH WIND GUST.

&&

JAR
Special weather statement, Jul 29, 12:26 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1226 AM CDT Thu Jul 29 2021

IAZ011-030-MNZ096-WIZ053>055-061-290700-
Clayton-Allamakee-Houston-Richland-Vernon-Crawford-Grant-
1226 AM CDT Thu Jul 29 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN OVERNIGHT...

At 1224 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Sauk City to near Muscoda to near Viroqua
to near Caledonia. Movement was south at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Platteville, Prairie Du Chien, Viroqua, Waukon, Lancaster, Caledonia,
Guttenberg, Elkader, Lansing, Boscobel, Fennimore, Cuba City, Monona,
Spring Grove, Muscoda, Hazel Green, Dickeyville, Cassville, McGregor
and Stoddard.

Torrential rainfall is also occurring with these storms, and is
causing localized flooding. Do not drive your vehicle through
flooded roadways.

LAT...LON 4254 9064 4264 9071 4268 9090 4265 9090
      4264 9147 4373 9165 4362 9098 4329 9044
      4329 9019 4317 9020 4321 9029 4320 9043
      4251 9043 4251 9064
TIME...MOT...LOC 0524Z 349DEG 39KT 4326 8974 4324 9043 4357 9097 4367
9155

Rieck

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:09 PM CDTSpecial Weather StatementARXTaylor51 min
Jul 28, 8:19 PM CDTSevere Thunderstorm WarningARXTaylor56 min
Jul 28, 9:32 PM CDTSevere Thunderstorm WarningARXClark43 min
Jul 28, 9:48 PM CDTSevere Thunderstorm WarningARXClark, Jackson57 min
Jul 28, 10:44 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau46 min
Jul 28, 10:45 PM CDTSpecial Weather StatementARXAdams, Jackson, Juneau60 min
Jul 28, 11:19 PM CDTSevere Thunderstorm WarningARXJackson, Monroe, Trempealeau26 min
Jul 28, 11:37 PM CDTSpecial Weather StatementARXLa Crosse, Monroe53 min
Jul 28, 11:54 PM CDTAreal Flood AdvisoryARXLa Crosse79 min
Jul 29, 1:39 AM CDTSpecial Weather StatementARXGrant66 min

Nearby

Special Weather Statements in Wisconsin, 2021Special Weather Statements in Iowa, 2021Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.